Cold/Wind Chill, Upper Rio Grande Valley
- When
- January 7, 3:00 AM MST to 8:00 AM MST
- Where
- Upper Rio Grande Valley forecast zone
- Reported by
- AWOS
The wind chill at Taos Municipal Airport fell to -21 degrees.
An exceptionally cold airmass and light to moderate winds settled into New Mexico behind a departing major winter storm. The result was dangerously cold wind chills across much of eastern New Mexico and parts of the Rio Grande Valley.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An exceptionally cold airmass and light to moderate winds settled into New Mexico behind a departing major winter storm. The result was dangerously cold wind chills across much of eastern New Mexico and parts of the Rio Grande Valley. Wind chill values averaged 15 to 25 degrees below zero across the northeast plains. The coldest wind chill of 34 degrees below zero occurred at Mills Canyon. Even the Albuquerque and Santa Fe metro areas saw wind chills values as low as -10 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 6, 11:01 PM MST, 3 hours 59 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1101 PM MST Fri Jan 6 2017 .AVIATION... 06Z TAF CYCLE VFR conditions expected the next 24 hrs. Increasing mid/high lvl clouds will occur late morning into the afternoon with some thinning during the evening hrs tmrw. 50 && .PREV DISCUSSION...307 PM MST Fri Jan 6 2017... .SYNOPSIS... Dry conditions are on tap for the remainder of the weekend, although it will remain cold on Saturday and the snow that has already fallen may be slow to melt. Winds will begin to increase on Sunday and moreso on Monday which will help temperatures increase. Breezy to windy conditions across the high terrain and the eastern plains will persist through the middle of the week. Additionally, the northwest mountains may get more snow, particularly Monday, while lower elevations receive rain. Light precipitation across this area may persist into the middle of the week as well. && .DISCUSSION... The main event is coming to an end, at least with regards to precipitation falling from the clouds. Difficult travel conditions will continue with snow already on the ground. The sun has likely melted the snow in some areas, and with another round of cold conditions tonight, there is the potential for that liquid to refreeze. Models are not indicating much potential for fog or low clouds tonight, but it's not out of the question that one or the other could develop somewhere. Temperatures should generally be as cold or colder tonight than they were this morning. Though there won't be much wind, wind chills may be in the negative teens across northeast NM. Temperatures will be tricky for the next day or two with snow cover. Went well below guidance tonight and Saturday across portions of the northeast that received well over 6" of snow. Other than the cold, Saturday should be quiet. On Sunday, a belt of stronger west to northwest flow at mid levels will move across the state, and should see a reflection of this at the surface with a strengthening lee side trough and stronger westerly winds. The downslope/compressional warming component should help to melt any remaining snow. The winds look to increase on Monday, both at mid levels and at the surface as a weak system approaches NM. At least wind advisory type winds look to be a good bet across the Sangre de Cristo Mountains on Monday, with snow possible across the northwest mountains, and rain across the lower elevations of NW NM. Meanwhile, temperatures will soar across the plains. High temperatures in the 60s and 70s are likely for the east. The mid week period looks breezy to windy, mainly across high elevations and the east, while moist westerly flow gives the northwest mountains additional light snowfall. Models are at odds with the strength and timing of the next storm system at the end of the week or weekend. Another strong back door front on Friday may play a role, however. 34 && .FIRE WEATHER... Upper trough exiting to the east and southeast and drier air aloft overspreading the region this afternoon. Potential for some low cloud or fog development tonight but not particularly confident on location. After a cold night tonight, temperatures will begin to modify Saturday, and the warming trend continues into Sunday as an upper ridge builds over the Great Basin and southern Rockies. RH will trend downward Saturday but increases a bit Sunday west and north. Vent rates to be poor overall Saturday and Sunday. Highs by Sunday will warm enough to reach near to above average values. Westerly winds strengthen late Sunday into Monday as the upper ridge is shunted eastward by a storm system entering the PacNW. The higher terrain of the north, specifically the Sangre de Cristo mts look to be most affected with gusts to around 50 mph possible. Mid level moisture is forecast to increase as well, so there will be chances for snow above about 7500 feet Monday and Monday night over the northwest and north central. High temperatures will be a bit cooler Tuesday with continuing, although lower chances for high terrain precipitation focused on the northwest mts. Vent rates Monday improve to good in the west but remain poor east, while Tuesday will see improvement for most locales. A fast and moist westerly flow looks to persist for the rest of next week, with a stronger disturbance and cold front depicted by the GFS Friday into Saturday. It's a somewhat similar pattern as was just experienced but not as extreme. High temperatures to remain near to above average until then. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 520 AM MST FRI JAN 6 2017 NMZ501>540-071300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 520 AM MST FRI JAN 6 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SNOW WILL END QUICKLY FROM NORTH TO SOUTH THIS MORNING. WIDESPREAD DIFFICULT TO SEVERE TRAVEL CONDITIONS HAVE BEEN REPORTED OVERNIGHT AND THIS MORNING. TEMPERATURES WILL BE VERY COLD THROUGH TONIGHT SO HAZARDOUS TRAVEL WILL CONTINUE...ESPECIALLY OVER EASTERN NEW MEXICO AND THE NORTHERN HIGH TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX. GUYER
6 cold/wind chill. Local standard time, as filed.
The wind chill at Taos Municipal Airport fell to -21 degrees.
The wind chill at Raton Municipal Airport fell to -27 degrees.
The wind chill at Mills Canyon fell to -34 degrees.
The wind chill at the Tucumcari airport fell to between -15 and -20 degrees.
The wind chill at Clines Corners fell to between -10 and -20 degrees.
The wind chill at Las Vegas fell to between -15 and -20 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665787, 665788, 665790, 665791, 665793, 665794.